South Dakota, 2007

Hail and Damaging Winds in South Dakota, July 9, 2007

July 9, 2007 · NWS UNR · 24 events in 7 counties and zones

Severe thunderstorms moved across northwestern South Dakota during the late afternoon and early evening, producing large hail and wind gusts to 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved across northwestern South Dakota during the late afternoon and early evening, producing large hail and wind gusts to 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 12:40 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT MON JUL 9 2007

.DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL
WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS
VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX
CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE
AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX.

TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC
TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN
THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND
INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE
FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY
WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT
THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT.

TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER
DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S.
DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND
ONLY SLIGHTLY WARMER TEMPS.

EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH
THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE
WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A
CHANCE OF THUNDERSTORMS.

&&

.AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP
THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT
WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING
TO THE NORTH/NORTHWEST AT 20 TO 30 MPH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/RUDGE
Hazardous weather outlook, Jul 9, 4:11 AM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
511 AM MDT MON JUL 9 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
511 AM MDT (611 AM CDT) MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH
DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO
THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED
TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Harding

When
July 9, 3:05 PM MST
Where
Harding County, 12 mi W of Ladner
Measured
1 in hail
Reported by
Public
Coordinates
45.830, -103.979

Hail, Butte

When
July 9, 3:25 PM MST
Where
Butte County, 25 mi NNW of Belle Fourche
Measured
1.25 in hail
Reported by
Public
Coordinates
45.004, -104.065

Hail, Harding

When
July 9, 3:34 PM MST
Where
Harding County, 4 mi W of Ladner
Measured
1 in hail
Reported by
Public
Coordinates
45.830, -103.813

Thunderstorm Wind, Harding

When
July 9, 4:05 PM MST
Where
Harding County, 5 mi SE of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.779, -103.307

Hail, Harding

When
July 9, 4:20 PM MST
Where
Harding County, 16 mi SW of Reva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.386, -103.313

Thunderstorm Wind, Harding

When
July 9, 4:20 PM MST
Where
Harding County, 16 mi SW of Reva
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.386, -103.313

Hail, Harding

When
July 9, 4:20 PM MST
Where
Harding County, 11 mi NE of Redig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.382, -103.390

Hail, Butte

When
July 9, 4:23 PM MST
Where
Butte County, Belle Fourche
Measured
0.75 in hail
Reported by
Public
Coordinates
44.670, -103.870

Hail, Harding

When
July 9, 4:30 PM MST
Where
Harding County, 19 mi S of Reva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.275, -103.080

Thunderstorm Wind, Perkins

When
July 9, 4:49 PM MST
Where
Perkins County, Lemmon
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.950, -102.170

Hail, Perkins

When
July 9, 4:55 PM MST
Where
Perkins County, 17 mi SSW of Prairie City
Measured
0.75 in hail
Reported by
Public
Coordinates
45.303, -102.954

Thunderstorm Wind, Perkins

When
July 9, 5:06 PM MST
Where
Perkins County, Bison
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.520, -102.470

Thunderstorm Wind, Meade

When
July 9, 5:30 PM MST
Where
Meade County, 1 mi W of Maurine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.020, -102.621

Thunderstorm Wind, Perkins

When
July 9, 5:30 PM MST
Where
Perkins County, 8 mi NW of Usta
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.302, -102.286

Hail, Meade

When
July 9, 5:45 PM MST
Where
Meade County, 2 mi W of White Owl
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.600, -102.471

Thunderstorm Wind, Ziebach

When
July 9, 5:45 PM MST
Where
Ziebach County, 6 mi W of Red Elm
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.050, -101.893

Thunderstorm Wind, Meade

When
July 9, 6:00 PM MST
Where
Meade County, 3 mi S of Howes
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.577, -102.050

A garage was destroyed by strong winds.

Hail, Meade

When
July 9, 6:00 PM MST to 6:05 PM MST
Where
Meade County, 2 mi SE of White Owl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.580, -102.401

Thunderstorm Wind, Haakon

When
July 9, 6:10 PM MST
Where
Haakon County, 16 mi W of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.450, -101.994

Hail, Pennington

When
July 9, 6:10 PM MST to 6:20 PM MST
Where
Pennington County, 13 mi N of Creighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.438, -102.200

Thunderstorm Wind, Ziebach

When
July 9, 6:27 PM MST
Where
Ziebach County, 16.66 mi ESE of Dupree
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.990, -101.250

Thunderstorm Wind, Ziebach

When
July 9, 6:30 PM MST
Where
Ziebach County, 17 mi ESE of Dupree
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.956, -101.259

Thunderstorm Wind, Haakon

When
July 9, 6:30 PM MST
Where
Haakon County, 20 mi NW of Philip
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.234, -101.955

Thunderstorm Wind, Haakon

When
July 9, 6:50 PM MST
Where
Haakon County, 13 mi W of Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.030, -101.931

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34144, 34174, 34145, 34147, 34148, 34149, 34151, 34176, 34152, 34154, 34156, 34161, 34157, 34160, 34159, 34162, 34167, 34169, 34164, 34165, 51619, 34163, 34171, 34172.